Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 110, NWS Wichita, KS

June 8, 1995Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1995, 8:57 PM CDT for Cowley County, Kansas. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Jun 8, 1995, 8:57 PM CDT (01:57 UTC)
Expired
Jun 8, 1995, 10:00 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KICT 090157 RRA
SVRICT
KSC035-090300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUN 8 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...COWLEY COUNTY
 
AT 855 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF ROCK OR
15 MILES SOUTHEAST OF WICHITA. THE STORM WAS MOVING SOUTHEAST AT 30 MPH
AND WILL MOVE THROUGH UDALL BY 915 PM AND WINFIELD BY 930 PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:00 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 8, 4:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU JUN 8 1995

CURRENT SFC ANALYSIS SHOWS BOUNDARY FROM NORTH OF MKC-SOUTH OF SLN TO
NOTH OF DDC.  ALSO NUMEROUS BOUNDARIES ACROSS THE AREA MAKING THE FCST
MORE INTERESTING.  WATER VAPOR SHOWS TWO WAVES COMING TOWARD THE FCST
AREA.  ONE WAVE IN NEW MEXICO AND ANOTHER ONE ACROSS SOUTHERN OK.  THE
ONE ACROSS SOUTHERN OK KICKED OFF A QUICK TSTM IN CENTRAL TEXAS.  IT
HASN'T KICKED ANY STORMS YET IN OK.  HOPEFULLY...FCST AREA HAS NOT
RECEIVED MUCH SUM BUT BREAKS ARE SHOWING UP ON SATELLITE.  IN SOUTHERN
KANSAS...WILL NOT HAVE TO WORRY ABOUT OF MOSITURE.  OK SHORT WAVE WILL
KICK OFF MORE STORMS IN SE KS TONIGHT WHILE SFC AND MOISTURE
CONVERGENCE ALONG BOUNDARY WILL KICK OFF STORMS IN CENTRAL KS TONIGHT.
WOULD LIKE TO SUGGEST FLASH FLOOD WATCH FOR TONIGHT ACROSS SOUTHERN
ZONES.  TOMORROW  LOOKS LIKE A DANGEROUS DAY IN THE WAY OF SEVERE
WEEATHER.  GOOD DRYING AND SOME COOLING AT MID-LEVELS...ABUNDANT
MOISTURE AT LOWER LEVELS...AND BEING IN RIGHT REAR OF JET MAX BY 0000Z
SAT ALONG DECENT DRY LINE.  LOOKS LIKE LIKELY POPS FOR AFTN LOOKS GOOD
FOR SOUTH AND MRNG FOR NC KS.
.
RSL 65/79 66  SLN 65/79 67
ICT 65/77 76  HUT 64/76 67
CNU 66/75 87

STEWART

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:06 PM CDTSevere Thunderstorm WarningICTHarper, Kingman54 min
Jun 8, 7:39 PM CDTSevere Thunderstorm WarningICTReno66 min
Jun 8, 7:54 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 8, 8:16 PM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 8, 8:19 PM CDTSevere Thunderstorm WarningICTSumner56 min
Jun 8, 8:53 PM CDTSevere Thunderstorm WarningICTButler67 min
Jun 8, 9:15 PM CDTSevere Thunderstorm WarningICTSumner45 min
Jun 8, 9:43 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk62 min
Jun 8, 11:12 PM CDTSevere Thunderstorm WarningICTMontgomery51 min
Jun 8, 11:12 PM CDTSevere Thunderstorm WarningICTLabette63 min
Jun 9, 9:57 AM CDTSevere Thunderstorm WarningICTMcPherson47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.